Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 56, NWS Springfield, MO

May 9, 2013McDonald County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2013, 5:48 AM CDT for McDonald County, Newton County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2013, 5:48 AM CDT (10:48 UTC)
Expired
May 9, 2013, 6:45 AM CDT
In force
57 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 102 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS53 KSGF 091048
SVRSGF
MOC119-145-091145-
/O.NEW.KSGF.SV.W.0056.130509T1048Z-130509T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 AM CDT THU MAY 9 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 645 AM CDT

* AT 544 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS APPROACHING THE 
  MISSOURI STATE LINE...OR WESTERN NEWTON AND MCDONALD               
  COUNTIES...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ANDERSON...DIAMOND...EXTREME SOUTHERN JOPLIN...FAIRVIEW...
  GOODMAN...GRANBY...LANAGAN...NEOSHO...NOEL...PINEVILLE...SAGINAW...
  SENECA AND SOUTH WEST CITY.

THIS WARNING ALSO INCLUDES BIG SUGAR CREEK STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3650 9463 3700 9463 3701 9462 3706 9432
      3705 9408 3704 9405 3649 9407 3649 9462
TIME...MOT...LOC 1047Z 264DEG 35KT 3688 9474 3665 9466
          3642 9457

HAIL...<.75IN
WIND...60MPH

$$

CRAMER
3 follow-up statements
571 
WWUS53 KSGF 091102
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 AM CDT THU MAY 9 2013

MOC119-145-091145-
/O.CON.KSGF.SV.W.0056.000000T0000Z-130509T1145Z/
MCDONALD MO-NEWTON MO-
602 AM CDT THU MAY 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEWTON AND
MCDONALD COUNTIES UNTIL 645 AM CDT...

AT 559 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A 
LINE EXTENDING ACROSS WESTERN NEWTON AND MCDONALD COUNTIES...AND MOVING 
NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ANDERSON...DIAMOND...EXTREME SOUTHERN JOPLIN...FAIRVIEW...GOODMAN...
GRANBY...LANAGAN...NEOSHO...NOEL...PINEVILLE...SAGINAW...SENECA AND
SOUTH WEST CITY.

THIS WARNING ALSO INCLUDES BIG SUGAR CREEK STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3650 9463 3700 9463 3701 9462 3706 9432
      3705 9408 3704 9405 3649 9407 3649 9462
TIME...MOT...LOC 1102Z 246DEG 34KT 3697 9459 3674 9451
          3652 9443

HAIL...<.75IN
WIND...60MPH

$$

CRAMER
699 
WWUS53 KSGF 091117
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
617 AM CDT THU MAY 9 2013

MOC119-145-091145-
/O.CON.KSGF.SV.W.0056.000000T0000Z-130509T1145Z/
MCDONALD MO-NEWTON MO-
617 AM CDT THU MAY 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEWTON AND
EASTERN MCDONALD COUNTIES UNTIL 645 AM CDT...

AT 614 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM SAGINAW TO GOODMAN TO 8 MILES SOUTHEAST OF
PINEVILLE...AND MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DIAMOND...EXTREME SOUTHERN JOPLIN...FAIRVIEW...GOODMAN...GRANBY...
NEOSHO...NEWTONIA...PINEVILLE...POWELL...REDINGS MILL...RITCHEY...
ROCKY COMFORT...SAGINAW...SHOAL CREEK ESTATES...STARK CITY...STELLA
AND WENTWORTH.

THIS WARNING ALSO INCLUDES BIG SUGAR CREEK STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3650 9440 3665 9441 3679 9444 3695 9450
      3702 9452 3703 9451 3706 9433 3705 9408
      3704 9406 3667 9406 3663 9408 3649 9407
TIME...MOT...LOC 1117Z 258DEG 31KT 3704 9439 3679 9431
          3651 9427

HAIL...<.75IN
WIND...60MPH

$$

CRAMER
159 
WWUS53 KSGF 091139
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 AM CDT THU MAY 9 2013

MOC119-145-091149-
/O.EXP.KSGF.SV.W.0056.000000T0000Z-130509T1145Z/
MCDONALD MO-NEWTON MO-
639 AM CDT THU MAY 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR NEWTON AND MCDONALD COUNTIES 
WILL EXPIRE AT 645 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3650 9440 3665 9441 3679 9444 3695 9450
      3702 9452 3703 9451 3706 9433 3705 9408
      3704 9406 3667 9406 3663 9408 3649 9407
TIME...MOT...LOC 1139Z 258DEG 31KT 3708 9416 3683 9408
          3655 9404

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:30 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 9, 2:30 AM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT THU MAY 9 2013

.SYNOPSIS...
ISSUED AT 230 AM CDT THU MAY 9 2013

LINEAR MCS LOCATED OVER NORTH CENTRAL OKLAHOMA AND WAS SHIFTING
EAST ACROSS NORTHERN OKLAHOMA EARLY THIS MORNING. ADDITIONAL
CONVECTION HAS LIFTED NORTHEAST OVER CENTRAL MISSOURI AND WAS NOW
LOCATED MAINLY NORTH OF INTERSTATE 70. SURFACE LOW WAS LOCATED
OVER SOUTH CENTRAL KANSAS WITH DRY LINE EXTENDING SOUTH INTO
NORTHWEST TEXAS. UPPER LEVEL ENERGY CONTINUE TO SHIFT SOUTHWEST TO
NORTHEAST OVER THE PLAINS AND LOW LEVEL JET HAS AIDED IN ONGOING
CONVECTION OVER OKLAHOMA AND NORTHERN MISSOURI.

MAIN FOCUS WILL BE WITH CONVECTION TODAY INTO FRIDAY AS A FRONTAL
BOUNDARY AND PIECES OF UPPER LEVEL ENERGY TRACK THROUGH THE
FORECAST AREA.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 230 AM CDT THU MAY 9 2013

HIGHEST POPS WILL LIKELY OCCUR THIS MORNING OVER FAR WESTERN
SECTIONS OF THE CWA AS THE REMNANTS OF THE MCS TRACK INTO THE
AREA. THIS SHOULD TRACK EAST ACROSS THE FORECAST AREA THIS
MORNING. THE LOW LEVEL JET SHOULD BE DIMINISHING TOWARDS MID
MORNING AND THE PRECIPITATION COVERAGE AND INTENSITY SHOULD BE
WANING BY THAT POINT. FOR THE SECOND HALF OF THE DAY...MORE
SCATTERED SHOWERS/THUNDERSTORMS WILL BE POSSIBLE WITH MODERATE
INSTABILITY AND EMBEDDED UPPER LEVEL ENERGY MOVING ACROSS THE
AREA. SHEAR AND INSTABILITY LOOK TOO WEAK FOR ANY SEVERE WEATHER.

FOR TONIGHT...FRONTAL BOUNDARY WILL BEGIN TO SWING SOUTHEAST INTO
THE NORTHWEST PORTION OF THE CWA. WOULD EXPECT THE BEST CHANCES OF
PRECIPITATION TO OCCUR ALONG/AHEAD OF THE FRONT. HAVE THE HIGHEST
QPF TOTALS OVER SOUTHWEST MISSOURI THEN SPREADING EAST ALONG THE
MISSOURI/ARKANSAS BORDER OVERNIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 230 AM CDT THU MAY 9 2013

UPPER LEVEL TROUGH AND COLD FRONT WILL SWING THROUGH THE AREA ON
FRIDAY WITH THE BULK OF THE PRECIPITATION OCCURRING AHEAD OF THESE
FEATURES AND THE HIGHEST POPS OVER SOUTH CENTRAL MISSOURI.
PRECIPITATION CHANCES WILL EVENTUALLY SHUT DOWN FROM NORTHWEST TO
SOUTHEAST ON FRIDAY/FRIDAY NIGHT BUT COULD SEE SOME LIGHT SHOWER
ACTIVITY AGAIN ON SATURDAY AS A SECONDARY FRONT/SHORTWAVE PUSH
THROUGH. A COOLER AIR MASS WILL MOVE IN BEHIND THIS SECONDARY
FRONT SATURDAY NIGHT AND COULD SEE SOME UPPER 30S TO LOW 40S FOR
LOWS SUNDAY MORNING.

THE COOL DOWN SHOULD BE SHORT-LIVED THIS TIME WITH THE SURFACE
RIDGE SHIFTING SOUTH OF THE AREA AND UPPER LEVEL RIDGING BUILDING
IN FROM THE WEST THROUGH THE FIRST PART OF NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1208 AM CDT THU MAY 9 2013

AN ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO PUSH
EAST THROUGH WESTERN MISSOURI FROM AROUND DAWN THROUGH THE MID
MORNING HOURS. MVFR VISIBILITIES ARE EXPECTED WITH ANY STORMS. THE
ONLY OTHER AVIATION IMPACT OVERNIGHT WILL BE LOW LEVEL WIND SHEAR
AT KJLN. REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS WILL THEN BE
POSSIBLE FROM LATER THURSDAY AFTERNOON INTO THURSDAY EVENING. THIS
ACTIVITY WOULD BE MORE SCATTERED IN NATURE...THUS WE HAVE COVERED
THIS POTENTIAL IMPACT WITH A PROB30 GROUP AT ALL THREE SOUTHWEST
MISSOURI AERODROMES.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...LINDENBERG
SHORT TERM...LINDENBERG
LONG TERM...LINDENBERG
AVIATION...SCHAUMANN
Hazardous weather outlook, May 9, 3:55 AM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT THU MAY 9 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
355 AM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SHOWERS AND THUNDERSTORMS WILL SPREAD EAST INTO EXTREME
  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THIS MORNING. SOME OF
  THESE STORMS MAY BECOME STRONG WITH WIND GUSTS UP TO 50 MPH AND
  SMALL HAIL...BUT SHOULD REMAIN BELOW SEVERE LIMITS. THESE
  THUNDERSTORMS SHOULD DIMINISH IN INTENSITY AND COVERAGE BY THE
  MID TO LATE MORNING

  ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
  AFTERNOON AS INSTABILITY INCREASES. SOME STRONG STORMS WILL BE
  POSSIBLE...BUT SHOULD REMAIN BELOW SEVERE LIMITS. THUNDERSTORMS
  WILL CONTINUE INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A COLD FRONT WILL PUSH THROUGH ON FRIDAY WITH THUNDERSTORMS
  OCCURRING ALONG AND AHEAD OF THE FRONT.  NO SEVERE WEATHER IS
  EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:24 AM CDTSevere Thunderstorm WarningSGFJasper51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.